Key result
Initiation of amiodarone therapy resulted in severe respiratory failure and fatal diffuse alveolar hemorrhage within 72 hours in a single patient.
Case Report (n=1)
Amiodarone can rarely cause acute diffuse alveolar hemorrhage, presenting as severe respiratory failure shortly after initiation.
Raises caution for acute alveolar hemorrhage after amiodarone start; single case leaves open causality and generalizability.
Amiodarone is effective for treating ventricular and supraventricular tachyarrhythmias, despite potential side effects which can include injury to the liver, thyroid, cornea, skin, and neuromuscular system. Acute lung toxicity is a known but rare side effect of amiodarone use, most commonly taking the form of an acute or subacute interstitial pneumonitis. Diffuse alveolar hemorrhage is a rare reaction, with few case reports documented in the literature since amiodarone became widely used in the early 1980s. We report the case of a patient who developed severe respiratory failure and diffuse alveolar infiltrates within 72 hours of initiating amiodarone therapy. Postmortem lung histology confirmed the diagnosis of diffuse alveolar hemorrhage. The case presentation and proposed mechanisms of action will be reviewed here.
No takes yet. Share an insight, caveat, or question.
Borders et al. (2012) conducted a case report in Diffuse alveolar hemorrhage (n=1). Amiodarone was evaluated on Diffuse alveolar hemorrhage. Initiation of amiodarone therapy resulted in severe respiratory failure and fatal diffuse alveolar hemorrhage within 72 hours in a single patient.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: